Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 2, NWS Houston/Galveston, TX

January 28, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 28, 2019, 3:12 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Jan 29, 2019, 1:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 3:12 PM CST (21:12 UTC)
In effect from
Jan 29, 2019, 1:00 AM CST
Expired
Jan 29, 2019, 10:00 AM CST
In force
9 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.2 hours before the alert went out and 404 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS74 KHGX 282112
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
312 PM CST Mon Jan 28 2019

...A Wind Advisory is in effect for the barrier islands late
tonight into early Tuesday...

.A strong cold front will cross the coast overnight and strong
north winds will develop. Sustained winds will reach 25 miles per
hour after 1 AM with gusts frequently exceeding 35 miles per 
hour. Winds will begin to decrease late Tuesday morning.

TXZ436>438-291545-
/O.NEW.KHGX.WI.Y.0002.190129T0700Z-190129T1600Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
312 PM CST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM CST TUESDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from 1 AM to 10 AM CST Tuesday.

* EVENT...Sustained north winds increasing to 25 miles per hour.

* TIMING...1 AM Tuesday morning through 10 AM Tuesday morning.

* IMPACT...Drivers of vans...campers...trailers...and other high-
  profile vehicles should be alert to the danger of these
  winds...especially when driving along east to west oriented 
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$
1 follow-up statement
919 
WWUS74 KHGX 290855
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
255 AM CST Tue Jan 29 2019

...A Wind Advisory continues for the barrier islands Tuesday
morning...

.A strong cold front has crossed the area, with strong north 
winds developing in its wake. Sustained winds will be 25-30 miles
per hour with gusts frequently exceeding 35 miles per hour. Winds
will begin to decrease late Tuesday morning.

TXZ436>438-291600-
/O.CON.KHGX.WI.Y.0002.000000T0000Z-190129T1600Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
255 AM CST Tue Jan 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING...

* EVENT...Sustained north winds increasing to 25-30 miles per 
  hour.

* TIMING...Through 10 AM Tuesday morning.

* IMPACT...Drivers of vans...campers...trailers...and other 
  high- profile vehicles should be alert to the danger of these 
  winds...especially when driving along east to west oriented 
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 28, 2:34 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 28, 2:34 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
234 PM CST Mon Jan 28 2019

.DISCUSSION...
At 1 PM, a cold front extended from Mena Arkansas to Paris TX to
San Angelo. The front will continue to make steady progress to the
south and east and will approach the College Station area between
7-9 PM, the Houston area between 10 PM and midnight and the
coastal areas between midnight and 2 AM. PW values only reach
about an inch but moisture profiles look saturated from the
surface to around 600 mb so the front should trigger a line of
showers and will carry likely PoPs tonight. Lapse rates in the GFS
soundings would suggest some thunder is possible especially as
the front nears the coast but will carry just showers in the grids
for now. Winds will become north behind the front and increase.
Sustained winds should reach or exceed 25 mph near the coast and
have issued a Wind Advisory for the barrier islands for late
tonight into Tuesday morning. NAM soundings still show a very
small window of opportunity for a little sleet to mix with the
rain before the precip ends by 09z. Best chance for any sleet will
be over the NE zones and the probability of occurrence looks too
small to mention in the wx grids.The min temperature forecast is
tricky. Despite strong cold air advection, clouds will not erode
until about 09z and winds don't decouple so the extra insulation
and mixing will keep temperatures near or just above freezing by
Tuesday morning. Temps will only fall below freezing over the far
northern portions of the CWA where clouds clear earliest and winds
decouple. Wind chill values by sunrise Tuesday will be in the
middle to upper 20's.

850 mb temperatures on Tuesday will be between 0 C and 2 C. These
values will support high temperatures in the upper 40's under
full sun. Winds will add to the chill and apparent temperatures
will remain in the upper 30s to middle 40's. Winds will begin to
decrease in the afternoon. Moisture profiles on Tuesday night show
mid and upper level moisture increasing after 06z and would
expect cirrus clouds to stream over the area. At this time feel
the additional cloud cover will help insulate and not allow
temperatures to fall too much. It'll still be cold but most of the
area will remain near or just above freezing. Onshore winds will
return early Wednesday and this will bring slightly warmer
temperatures into the area but mid/high level cloud cover will
blunt a significant warm up with high temperatures in the middle
50's.

Warm air advection will persist into Thursday and PW values will
increase to around 1.10 inches. Fcst soundings become semi-
saturated with weak capping noted near 850 mb. Will carry a slight
chance of showers as some light streamer showers will be possible
beneath the capping inversion. Models diverge significantly by the
end of the week with the speed and evolution of a southern stream
short wave. The 12z ECMWF is faster with the s/wv and develops
most of the precip over the western Gulf. The Canadian is also
faster with the s/wv but it develops some of the precip over SE TX
Thursday and Thursday night and the GFS is the slowest and
develops most of the precip over SE TX Thursday night into early
Saturday. Broad brushed the area with chance PoPs Thurs night
into Saturday. A flattish upper level ridge develops over the Gulf
by the end of the weekend with a few disturbances rotating over
the top of the ridge keeping a slight chance of showers in the
forecast next Sunday and Monday.

Surface dew points will warm into the lower 60's Fri-Sun. Water
temperatures are in the mid 50's and will probably cool a bit in
the wake of toinight's front. Although confidence is low, there is
some potential for sea fog late this week into next weekend. 43

&&

.MARINE...
An early Tuesday morning cold frontal passage will significantly
strengthen north winds with responding elevated sea heights.
Downstream of this front today, far offshore Gulf water southerlies
have increased to near Caution levels but seas remain under 5 feet.
This progressive front will produce more areal rain coverage tonight
as showers form just along and ahead of the main boundary. The front
will be across the far offshore waters shortly after midnight
Tuesday. Winds and seas will respond quickly with local bay waters
hitting Advisory levels and winds over both the near and far
offshore Gulf waters frequently gusting to gale. Elevated
significant wave heights approaching 7 feet within 20 nm and 11 feet
out to 60 nm are likely. The probabilities of low water in the
shipping channels is moderate but only because of relatively lower
astronomical tidal levels. A half a foot below these numbers will
place many Galveston Bay area water levels at a foot or slightly
under below normal MLLW datums during low tides. The only other
mention will be a persistent mid to late week easterly fetch that
looks to maintain greater than a foot above normal sea heights and
bay water levels as it relates to their astronomical tides. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      33  48  33  53  39 /  60   0   0   0  10
Houston (IAH)              36  49  34  54  41 /  70   0   0   0  10
Galveston (GLS)            40  48  41  53  50 /  70   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 1 AM to 10 AM CST Tuesday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...Low Water Advisory from noon to 9 PM CST Tuesday for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory from midnight tonight to noon CST Tuesday
     for the following zones: Galveston Bay...Matagorda Bay.

     Gale Warning from midnight tonight to noon CST Tuesday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...43

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:27 AM CSTGale WarningHGX33 hr
Jan 28, 3:27 AM CSTLow Water AdvisoryHGX30 hr
Jan 28, 3:27 AM CSTSmall Craft AdvisoryHGX36 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.